Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Feb 24, 2017, 6:53 PM EST for 4 counties in Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2017, 6:53 PM EST (23:53 UTC)
- Expired
- Feb 24, 2017, 7:30 PM EST
- In force
- 37 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN
The radar
The Cincinnati radar (KILN), 118 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 7:20 PM EST | TSTM WND DMG | 4 Ese Dillsboro, IN | ONE TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 6:36 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197
WUUS51 KILN 242353
SVRILN
INC029-115-137-155-250030-
/O.NEW.KILN.SV.W.0011.170224T2353Z-170225T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
653 PM EST FRI FEB 24 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Ohio County in southeastern Indiana...
Southeastern Ripley County in southeastern Indiana...
Southwestern Dearborn County in southeastern Indiana...
Northwestern Switzerland County in southeastern Indiana...
* Until 730 PM EST.
* At 653 PM EST, a severe thunderstorm was located 8 miles northeast
of Madison, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dillsboro, Pleasant, Hartford, Fairview, Mount Sinai, Aberdeen,
Pate, Avonburg, Moorefield, Farmers Retreat, Bear Branch,
Friendship, East Enterprise, Cross Plains, Allensville, North
Landing and Rabbit Hash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3911 8498 3893 8487 3892 8488 3890 8487
3878 8520 3891 8520 3891 8535
TIME...MOT...LOC 2353Z 240DEG 40KT 3882 8528
HAIL...0.88IN
WIND...60MPH
$$2 follow-up statements
526
WWUS51 KILN 250007
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
707 PM EST FRI FEB 24 2017
INC029-115-137-155-250030-
/O.CON.KILN.SV.W.0011.000000T0000Z-170225T0030Z/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-
707 PM EST FRI FEB 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR OHIO...SOUTHEASTERN RIPLEY...SOUTHWESTERN DEARBORN AND
NORTHWESTERN SWITZERLAND COUNTIES...
At 706 PM EST, a severe thunderstorm was located 7 miles southwest of
Dillsboro, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dillsboro, Pleasant, Hartford, Fairview, Mount Sinai, Aberdeen, Pate,
Avonburg, Moorefield, Farmers Retreat, Bear Branch, Friendship, East
Enterprise, Cross Plains, Allensville, North Landing and Rabbit Hash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3911 8498 3893 8487 3892 8488 3890 8487
3878 8520 3891 8520 3895 8527
TIME...MOT...LOC 0006Z 231DEG 37KT 3894 8516
HAIL...0.75IN
WIND...60MPH
$$
Hatzos028
WWUS51 KILN 250023
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
723 PM EST FRI FEB 24 2017
INC029-115-137-155-250033-
/O.EXP.KILN.SV.W.0011.000000T0000Z-170225T0030Z/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-
723 PM EST FRI FEB 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR OHIO...SOUTHEASTERN RIPLEY...
SOUTHWESTERN DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES WILL
EXPIRE AT 730 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM EST for
southeastern Indiana...and northern Kentucky.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 3911 8498 3893 8487 3892 8488 3890 8487
3878 8520 3891 8520 3895 8527
TIME...MOT...LOC 0023Z 240DEG 40KT 3903 8496
$$
HatzosWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 6:47 PM EST, 6 minutes earlier.
Area forecast discussion, Feb 24, 6:47 PM EST, 6 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 647 PM EST Fri Feb 24 2017 .SYNOPSIS... A low pressure system will track into the Great Lakes tonight while its associated cold front sweeps east across the Ohio Valley. Widespread showers and thunderstorms are expected as the cold front moves through. High pressure will gradually build back into the region late Saturday night into Sunday. More seasonable temperatures will spread into the area for the weekend. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Severe Thunderstorm Watch #38 is in effect for entire CWA until 07Z or 2 am EST. Previous discussion below is still valid. For tonight, focus remains on the potential for severe weather across the region as low pressure tracks toward Lake Huron while its attendant cold front sweeps east across the region. Convection to our west over Indiana still remains somewhat elevated. In addition, the airmass over our area is still slightly capped and somewhat mixed out in the low levels, which has lowered boundary layer moisture some from projected forecasts. With dynamic energy rounding the base of a large scale trough, and with large scale ascent taking place this evening, cap should erode, allowing thunderstorms to develop and move into our western zones. High resolution models continue to indicate that these storms may eventually merge amongst themselves while the cold front and any convection along its boundary catches up. Potential still exists for some rotating storms which will pose large hail and damaging winds. Tornado threat is still there but will depend largely how much the boundary layer remains linked to the atmosphere above into the evening hours. Severe threat will then tend toward more of a damaging wind threat as the convection tries to form a qlcs structure across our eastern zones. In any case, thunderstorms are expected to exit our far east between 1 am EST and 4 am EST. A dry slot (i.e. sinking air and lack of deep moisture) is still expected late tonight in the wake of frontal passage. Lows will be set by morning as CAA takes place and continues into Saturday. They should range from the mid 30s west to the upper 40s east. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Parent large scale mid level trough is expected to pass across the Great Lakes and Ohio Valley on Saturday. CAA will result in slowly falling temperatures through the day. A few instability rain/and or snow showers may occur, but should end by Saturday evening. It will be brisk, but winds do not look as gusty as previously forecast. Gusts should be more in the 30 to 35 mph range. For Saturday night, mid level trough will exit to the east. Surface high pressure will gradually build into the Ohio Valley late. CAA stratocumulus will linger through at least early morning, with clearing expected from southwest to northwest late. Lows will fall into the lower to mid 20s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Period will begin with high pressure centered just to the south of the fa in se KY. Skies will be mostly sunny, but temperatures will be seasonal with highs in the lower to mid 40s. Model continue with their differences for Sunday night into Monday with how quickly pcpn returns on the backside of the high. The GFS is slowed down it's pcpn from yesterday and is concentrating across southern sections. The CMC hemispheric and NAM are showing similar solutions, while the ECMWF remains dry. Trended the forecast towards the consensus solution. Temps and thicknesses are low enuf that the pcpn should fall as a rain snow mix. This first shot of pcpn slips e on Monday, before a more substantial area of pcpn lifts up into the region during the later half of Monday night. A warm front lifting through the region will keep temperatures warm enough for all rain. The best rain chances on Tuesday will be in the morning. Well above normal temperatures will return as highs will range from the upper 50s to lower 60s. Pcpn chance taper down during Tuesday aftn, then a cold front will swing through the region on Wednesday. Showers and possibly a thunderstorms (around the Ohio River) will develop Tuesday night and will last into Wednesday until fropa. Highs on Wednesday will probably be early with falling temperatures in the afternoon. Northwest flow develops for the end of the week, which should bring back more seasonable temperatures. In the fast flow, the models are having timing difference with embedded vort maxs. Ran a blend of the solutions to have chance PoPs during the time frame. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Showers and thunderstorms continue to develop and move east into our region this evening. This initial convection is located in a prefrontal trough ahead of a cold front that is expected to sweep east across the terminals overnight. At some point, the front may catch up to this convection, eventually congealing into a more linear north/south structure. In any case, all terminals have the threat for thunderstorms in the forecast until cold frontal passage. Mainly MVFR conditions can be expected. However, local IFR visibilities will be possible in the stronger cores, along with gusty winds. Should these lower conditions threaten within 5 statue miles of the terminal, an amendment will be make. Predominate ceilings should remain in the VFR range in the dry slot behind frontal passage until Saturday morning. Winds will shift to the west and will become gusty to 25 knots. On Saturday, parent upper level trough will move east across the Great Lakes and Ohio Valley. MVFR post frontal stratocumulus can be expected. Ceilings will lower to MVFR at first before rising back above VFR late in the day. A few rain and/or snow showers will be possible, mainly near the northern terminals as some post frontal instability will be in place. High pressure will gradually build into the Ohio Valley Saturday night. Stratocumulus deck will eventually erode and shift east/northeast as cold pool of air moves away. Winds will also decrease Saturday evening. OUTLOOK...MVFR ceilings and visibilities possible Monday, Tuesday night, and Wednesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Hickman SHORT TERM...Hickman LONG TERM...Sites AVIATION...Hickman
Hazardous weather outlook, Feb 24, 4:09 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 409 PM EST Fri Feb 24 2017 INZ050-058-059-066-073>075-080-KYZ089>098-OHZ034-035-042-043-051-060- 061-070-071-077-078-251200- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mercer-Auglaize-Darke-Shelby-Miami- Preble-Montgomery-Butler-Warren-Hamilton-Clermont- 409 PM EST Fri Feb 24 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. A strong cold front will move east across the region this evening. Thunderstorms are expected to develop along and ahead of the front. The potential exists for some thunderstorms to reach severe limits. The main severe weather threat will be damaging winds. However, large hail and isolated tornadoes will also be possible. The most likely time frame for severe weather will be between 7 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight. KYZ099-100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-251200- Mason-Lewis-Hardin-Logan-Union OH-Delaware-Champaign-Clark-Madison- Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-Clinton- Ross-Hocking-Brown-Highland-Adams-Pike-Scioto- 409 PM EST Fri Feb 24 2017 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. A strong cold front will move east across the region tonight. Thunderstorms are expected to develop along and ahead of the front this evening and continue into the early morning hours. The potential exists for some thunderstorms to reach severe limits. The main severe weather threat will be damaging winds. The most likely time frame for severe weather will be between 11 PM and 4 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight.
In the hours before
Special weather statement, Feb 24, 5:58 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
558 PM EST FRI FEB 24 2017
INZ066-073-074-242330-
Franklin IN-Ripley IN-Dearborn IN-
558 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...RIPLEY
AND NORTHWESTERN DEARBORN COUNTIES UNTIL 630 PM EST...
At 558 PM EST, radar indicated a strong thunderstorm 8 miles east of
Vernon, moving northeast at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Locations impacted include...
Batesville, Versailles, Milan, Osgood, Moores Hill, Manchester,
Sunman, Holton, Napoleon, Huntersville, Ballstown, Weisburg,
Penntown, Interstate 74 at State Route 101, New Marion, Versailles
Lake and Otter Village.
This includes I-74 in Indiana between mile markers 149 and 156.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3918 8544 3921 8541 3927 8530 3928 8530
3934 8515 3915 8495 3895 8544
TIME...MOT...LOC 2258Z 235DEG 45KT 3903 8546Local storm report, Feb 24, 6:11 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL ANDERSONVILLE 40.40N 84.17W
02/24/2017 M1.00 INCH SHELBY OH TRAINED SPOTTER
NEAR THE INTERSECTION OF U.S. 52 AND STATE ROUTE 244.
&&
HICKMANLocal storm report, Feb 24, 6:14 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
614 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL E ANDERSONVILLE 39.50N 85.28W
02/24/2017 M1.00 INCH FRANKLIN IN TRAINED SPOTTER
NEAR THE INTERSECTION OF U.S. 52 AND STATE ROUTE 244.
&&
HICKMANSpecial weather statement, Feb 24, 6:24 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
624 PM EST FRI FEB 24 2017
OHZ035-043-044-250000-
Auglaize OH-Logan OH-Shelby OH-
624 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SHELBY...NORTHWESTERN LOGAN AND
SOUTHEASTERN AUGLAIZE COUNTIES UNTIL 700 PM EST...
At 624 PM EST, radar indicated a strong thunderstorm near Newport,
moving northeast at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Sidney, Bellefontaine, Newport, Anna, Fort Loramie, Jackson Center,
Russells Point, Botkins, Lakeview, Chippewa Park, Hardin, Port
Jefferson, Kettlersville, Fryburg, Montra, Newbern, Mcmorran,
Maplewood, Bloom Center and Lewistown.
This includes I-75 in Ohio between mile markers 90 and 107.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4052 8385 4038 8381 4021 8429 4033 8441
4051 8416 4059 8404
TIME...MOT...LOC 2324Z 231DEG 36KT 4031 8427
HatzosLocal storm report, Feb 24, 6:35 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
635 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL COLLEGE CORNER 39.57N 84.81W
02/24/2017 E1.00 INCH PREBLE OH TRAINED SPOTTER
&&
MYRONPLocal storm report, Feb 24, 6:37 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
637 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL SUNMAN 39.23N 85.10W
02/24/2017 E0.75 INCH RIPLEY IN TRAINED SPOTTER
&&
MYRONPThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 5:43 PM EST | Special Weather Statement | ILN | Fayette, Franklin, Union | 32 min |
| Feb 24, 5:53 PM EST | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Union | 37 min |
| Feb 24, 5:58 PM EST | Special Weather Statement | ILN | Dearborn, Ripley | 32 min |
| Feb 24, 6:11 PM EST | Severe Thunderstorm Warning | ILN | Dearborn, Franklin, Ripley | 34 min |
| Feb 24, 6:19 PM EST | Severe Thunderstorm Warning | ILN | Franklin, Union, Wayne | 41 min |
| Feb 24, 6:40 PM EST | Severe Thunderstorm Warning | ILN | Dearborn, Franklin | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.